Alert archive / Arizona / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 23, NWS Flagstaff, AZ

July 31, 2012Navajo County, Arizona

NWS Flagstaff, AZ issued this severe thunderstorm warning at Jul 31, 2012, 8:14 PM MDT for Navajo County, Arizona. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 31, 2012, 8:14 PM MDT (02:14 UTC)
Expired
Jul 31, 2012, 8:45 PM MDT
In force
31 min
Issued by
NWS Flagstaff, AZ
Area
Storm-based polygon

County Navajo County, AZ

The radar

The Flagstaff radar (KFSX), 111 km from the middle of the area, began a volume at 02:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 00:00Z, 2.2 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 00:00Z on 2012-08-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 76 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 00:00Z on 2012-08-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 43 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
76 J/kg
Mixed-layer CIN
-60 J/kg
Mixed-layer LCL
1618 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
43 m²/s²
0-3 km storm-relative helicity
23 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

748 
WUUS55 KFGZ 010214
SVRFGZ
AZC017-010245-
/O.NEW.KFGZ.SV.W.0023.120801T0214Z-120801T0245Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
714 PM MST TUE JUL 31 2012

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN NAVAJO COUNTY IN NORTHEAST ARIZONA...
  THIS INCLUDES THE CITY OF SHOW LOW...

* UNTIL 745 PM MST

* AT 708 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  SHOW LOW...AND MOVING NORTH AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL IMPACT SHOW LOW AROUND 720 PM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.


&&

LAT...LON 3430 11010 3423 10995 3412 11003 3415 11014
TIME...MOT...LOC 0213Z 201DEG 8KT 3422 11006

$$

OUTLER
1 follow-up statement
803 
WWUS55 KFGZ 010240
SVSFGZ

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
740 PM MST TUE JUL 31 2012

AZC017-010247-
/O.EXP.KFGZ.SV.W.0023.000000T0000Z-120801T0245Z/
NAVAJO AZ-
740 PM MST TUE JUL 31 2012

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN NAVAJO COUNTY
WILL EXPIRE AT 745 PM MST...

THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS WEAKENED. 
HOWEVER THE STORM IS STILL PRODUCING SMALL HAIL AND HEAVY RAIN AS IT 
MOVES TO THE NORTH OF THE SHOW LOW AREA. 

PLEASE REPORT ANY SEVERE WEATHER OBSERVED TO US AT 1-888-745-1637. 

LAT...LON 3430 11010 3423 10995 3412 11003 3415 11014
TIME...MOT...LOC 0237Z 201DEG 8KT 3427 11004

$$

OUTLER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 31, 3:58 PM MDT, 4 hours 16 minutes earlier.

Area forecast discussion, Jul 31, 3:58 PM MDT, 4 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
258 PM MST TUE JUL 31 2012

.SYNOPSIS...A MOIST SOUTHEASTERLY FLOW WILL BRING SCATTERED TO
NUMEROUS SHOWERS AND STORMS TO NORTHERN ARIZONA TODAY. SOME STORMS
MAY PRODUCE HAIL...HEAVY RAIN...AND STRONG GUSTY WINDS. A SLIGHT
DRYING TREND WILL DEVELOP WEDNESDAY THROUGH THE END OF THE WEEK WITH
SLIGHTLY WARMER TEMPERATURES.

&&

.DISCUSSION...AN UPPER LEVEL DISTURBANCE NOTED MOVING INTO NORTHEAST
AZ THIS AFTERNOON AS IT ROTATES AROUND THE LARGE CENTRAL PLAINS HIGH
PRESSURE SYSTEM. THIS FEATURE MOVED NORTHWEST OUT OF SOUTHERN NM
THIS MORNING AND HAS ACTED TO ENHANCE MID LEVEL FLOW ACROSS EASTERN AZ
TODAY. THE STRONGER WIND SHEAR COMBINED WITH PLENTY OF AVAILABLE
MOISTURE AND MARGINAL INSTABILITY HAS RESULTED IN MORE ORGANIZED
CONVECTION ACROSS EASTERN PORTIONS OF THE STATE. SOME STORMS HAVE BECOME
STRONG WITH REPORTS OF THREE QUARTER INCH HAIL AND VERY HEAVY
RAINFALL. THE THREAT FOR SOME STORMS TO BECOME MARGINALLY SEVERE
WILL LAST THROUGH THE EVENING AS THEY PROPAGATE NORTHWESTWARD. HAIL UP
TO 1 INCH IN DIAMETER....STRONG GUSTY OUTFLOW WINDS...AND VERY HEAVY
RAIN ARE ALL POSSIBLE. IN ADDITION...THESE VERY EFFICIENT RAIN
PRODUCING STORMS WILL CONTINUE THE THREAT FOR LOCAL FLOODING.

ON WEDNESDAY...CENTRAL PLAINS HIGH PRESSURE SAGS SOUTH AND WEST WITH
FLOW OVER AZ SHIFTING TO MORE OF A SOUTHWEST DIRECTION. THIS LOOKS
TO BRING A SLIGHTLY DRIER AND MORE STABLE PATTERN TO NORTHERN AZ
WHICH WILL BEGIN A DOWNWARD TREND IN MONSOON ACTIVITY. MOISTURE
LINGERS THROUGH THE WEEK WITHOUT EVER REALLY GETTING SCOURED
OUT...SO SCATTERED THUNDERSTORMS FAVORING THE HIGHER TERRAIN WILL
DEVELOP EACH DAY. DAYTIME TEMPERATURES WILL RECOVER TO MORE NORMAL
VALUES BY THE END OF THE WEEK.

&&

.AVIATION...FOR THE 00Z PACKAGE...SCATTERED SHOWERS AND
THUNDERSTORMS WILL DIMINISH IN COVERAGE BECOMING ISOLATED AFTER 03Z.
EXPECT EXTREMELY HEAVY RAIN UNDER ANY STORMS ALONG WITH ERRATIC
GUSTY WINDS. ANOTHER ROUND OF SCATTERED STORMS IS IN STORE FOR
WEDNESDAY. AVIATION DISCUSSION NOT UPDATED FOR AMENDMENTS.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC.........MCS
AVIATION.......MCCOLLUM

FOR NORTHERN ARIZONA WEATHER INFORMATION VISIT WEATHER.GOV/FLAGSTAFF
Hazardous weather outlook, Jul 31, 4:03 PM MDT, 4 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
303 PM MST TUE JUL 31 2012

AZZ004>018-037>040-010700-
KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY-
COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS-
NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY-
CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS-
NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS-
OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA-
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264-
303 PM MST TUE JUL 31 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
ARIZONA...NORTH CENTRAL ARIZONA...NORTHEAST ARIZONA AND WEST
CENTRAL ARIZONA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A MOIST AND UNSTABLE AIR MASS WILL CONTINUE TO BRING MODERATE TO
HEAVY SHOWERS AND THUNDERSTORMS TO NORTHERN ARIZONA THROUGH THIS EVENING.
SOME OF THESE STORMS MAY PRODUCE SUBSTANTIAL RAINFALL IN A SHORT
PERIOD OF TIME RESULTING IN LOCALIZED FLOODING. LARGE HAIL AND
STRONG WINDS ARE ALSO POSSIBLE IN THE STRONGEST STORMS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SHOWERS AND THUNDERSTORMS WILL CONTINUE EACH DAY BUT THE RISK OF
HEAVY RAINFALL WILL DECREASE DURING THE LATTER HALF OF THE WEEK.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Jul 31, 4:16 PM MDT, 3 hours 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
316 PM MST TUE JUL 31 2012

AZZ014-017-312245-
APACHE AZ-
316 PM MST TUE JUL 31 2012

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  SOUTHEASTERN APACHE COUNTY IN NORTHEAST ARIZONA

UNTIL 345 PM MST/445 PM MDT/

AT 412 PM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 18 MILES EAST OF SPRINGERVILLE...MOVING WEST AT
15 MPH. GUSTY WINDS MAY BE EXPECTED JUST WEST OF THE ARIZONA/NEW
MEXICO BORDER ALONG U S HIGHWAY 60.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
  RURAL SOUTHEASTERN APACHE COUNTY...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE ADVISORY AREA AND STORMS APPROACH...TAKE SHELTER IN
A STURDY BUILDING.

&&

LAT...LON 3414 10927 3436 10919 3431 10903 3410 10904
TIME...MOT...LOC 2215Z 107DEG 13KT 3418 10898
Special weather statement, Jul 31, 4:55 PM MDT, 3 hours 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
355 PM MST TUE JUL 31 2012

AZZ009-040-312330-
COCONINO AZ-
355 PM MST TUE JUL 31 2012

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  EAST CENTRAL COCONINO COUNTY IN NORTH CENTRAL ARIZONA

UNTIL 430 PM MST

AT 354 PM MST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 21 MILES SOUTH OF TONALEA...MOVING NORTHWEST AT
10 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS IMPACTED INCLUDE...
  RURAL EASTERN COCONINO COUNTY...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE ADVISORY AREA AND STORMS APPROACH...TAKE SHELTER IN
A STURDY BUILDING.

IN ADDITION...VERY HEAVY RAINFALL MAY CAUSE TEMPORARY PONDING ON SOME
ROADS AND MINOR FLOODING OF POOR DRAINAGE AREAS. IN HEAVY RAINFALL
SLOW DOWN TO REDUCE THE RISK OF HYDROPLANING...AND LEAVE A SAFE
DISTANCE BETWEEN YOURSELF AND OTHER VEHICLES.

IN ADDITION...FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING. IF
STORMS APPROACH YOUR LOCATION OR YOU HEAR THUNDER...MOVE INSIDE A
STURDY BUILDING OR AN ALL METAL VEHICLE.

&&

LAT...LON 3611 11112 3623 11088 3598 11076 3590 11092
TIME...MOT...LOC 2255Z 148DEG 7KT 3602 11089
Special weather statement, Jul 31, 5:14 PM MDT, 3 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
414 PM MST TUE JUL 31 2012

AZZ007-008-037-312345-
YAVAPAI AZ-COCONINO AZ-
414 PM MST TUE JUL 31 2012

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  WEST CENTRAL COCONINO COUNTY IN NORTH CENTRAL ARIZONA
  EXTREME NORTH CENTRAL YAVAPAI COUNTY IN WEST CENTRAL ARIZONA

UNTIL 445 PM MST

AT 412 PM MST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM NEAR SELIGMAN.  THIS STORM WAS NEARLY
STATIONARY. VERY HEAVY RAIN IS IMPACTING INTERSTATE 40 FROM SELIGMAN
WEST TO AROUND MILEPOST 115.

LOCATIONS IMPACTED INCLUDE...
   SELIGMAN...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE ADVISORY AREA AND STORMS APPROACH...TAKE SHELTER IN
A STURDY BUILDING.

IN ADDITION...VERY HEAVY RAINFALL MAY CAUSE TEMPORARY PONDING ON SOME
ROADS AND MINOR FLOODING OF POOR DRAINAGE AREAS. IN HEAVY RAINFALL
SLOW DOWN TO REDUCE THE RISK OF HYDROPLANING...AND LEAVE A SAFE
DISTANCE BETWEEN YOURSELF AND OTHER VEHICLES.

IN ADDITION...FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING. IF
STORMS APPROACH YOUR LOCATION OR YOU HEAR THUNDER...MOVE INSIDE A
STURDY BUILDING OR AN ALL METAL VEHICLE.

&&

LAT...LON 3547 11294 3533 11272 3518 11290 3529 11308
TIME...MOT...LOC 2313Z 217DEG 0KT 3531 11292
Local storm report, Jul 31, 5:17 PM MDT, 2 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
417 PM MST TUE JUL 31 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     FUNNEL CLOUD     ROUGH ROCK              36.41N 109.87W
07/31/2012                   APACHE             AZ   UTILITY COMPANY

            BRIEF FUNNEL CLOUD SPOTTED BETWEEN 330 TO 400 PM.
            SPOTTED BY NAVAJO UTILITY AUTHORITY.

&&

EVENT NUMBER FGZ1200084

MCS
Local storm report, Jul 31, 7:48 PM MDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
648 PM MST TUE JUL 31 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     FUNNEL CLOUD     2 W ST. JOHNS           34.51N 109.41W
07/31/2012                   APACHE             AZ   FIRE DEPT/RESCUE

            A FUNNEL CLOUD WAS SEEN ABOUT TWO MILES WEST OF ST
            JOHNS FOR ABOUT 7 MINUTES

&&

EVENT NUMBER FGZ1200085

MAS
Special weather statement, Jul 31, 7:54 PM MDT, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
654 PM MST TUE JUL 31 2012

AZZ008-015-037-038-010230-
YAVAPAI AZ-COCONINO AZ-
654 PM MST TUE JUL 31 2012

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  SOUTH CENTRAL COCONINO COUNTY IN NORTH CENTRAL ARIZONA
  EAST CENTRAL YAVAPAI COUNTY IN WEST CENTRAL ARIZONA

UNTIL 730 PM MST

AT 645 PM MST...THE PUBLIC REPORTED HEAVY RAIN FROM THUNDERSTORMS
CAUSING LOCALIZED STREET FLOODING AND RISES IN WATER OF LOCAL WASHES
AND STREAMS.  THE THUNDERSTORMS ARE CURRENTLY DIMINISHING ACROSS THE
AREA BUT SHORT TERM HIGH WATER IN FLOOD PRONE DRAINAGES AND WASHES
WILL CONTINUE THROUGH 730 PM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

VERY HEAVY RAINFALL MAY CAUSE TEMPORARY PONDING ON SOME ROADS AND
MINOR FLOODING OF POOR DRAINAGE AREAS. IN HEAVY RAINFALL SLOW DOWN TO
REDUCE THE RISK OF HYDROPLANING...AND LEAVE A SAFE DISTANCE BETWEEN
YOURSELF AND OTHER VEHICLES.

&&

LAT...LON 3501 11193 3501 11178 3493 11174 3484 11161
      3474 11173 3486 11190
TIME...MOT...LOC 0152Z 180DEG 0KT 3501 11164

OUTLER

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 31, 7:07 PM MDTAreal Flood AdvisoryFGZCoconino3 hr
Jul 31, 7:54 PM MDTSpecial Weather StatementFGZ36 min
Jul 31, 8:31 PM MDTAreal Flood AdvisoryFGZYavapai3 hr
Jul 31, 9:00 PM MDTFlash Flood WarningFGZCoconino6 hr
Aug 1, 8:09 AM MDTAreal Flood AdvisoryFGZCoconino6 hr
Aug 1, 1:18 PM MDTAreal Flood AdvisoryFGZCoconino, Navajo4 hr
Aug 1, 4:16 PM MDTAreal Flood AdvisoryFGZCoconino4 hr

Nearby

Severe Thunderstorm Warnings in Arizona, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.